Checkpoint inhibitors may lead to uveitis and other inflammatory complications
FEB 16, 2023
Inflammatory ocular adverse events are a rare but not unknown complication of treatment with checkpoint inhibitors.
This is a retrospective case series of 5061 patients treated with checkpoint inhibitors throughout the Kaiser Permanente Northern California system and the subset of patients within that group who received 1 or more of 6 checkpoint inhibitor agents over a 6-year period. These cases were reviewed by a uveitis specialist to determine if inflammatory ocular findings were related to checkpoint inhibitor treatment.
Thirty-one patients were identified who had an inflammatory ocular adverse event after receiving checkpoint inhibitors, a prevalence rate of 0.61%. The inflammation presented itself from 15 days to 17 months post-exposure; mean time from exposure to diagnosis was 6.8 months. Eighty-seven percent of the cases involved bilateral uveitis and 52% involved anterior uveitis. The majority of patients were treated with steroids, though one patient needed a 6-month course of infliximab. However, 16% of patients had chronic inflammation that continued after stopping the checkpoint inhibitor.
One of the study’s limitations is its retrospective nature. In addition, patients who had severe systemic inflammation reactions to the medications may have had their ocular disease overlooked and potentially missed; therefore, the prevalence of uveitis may be underestimated.
Ocular adverse events are an uncommon complication of treatment with checkpoint inhibitor immunotherapy. They most commonly present as an anterior uveitis and can persist even after cessation of treatment.
Financial Disclosures: Dr. Ashleigh Laurin Levison discloses relationships with AbbVie (Lecture Fees/Speakers Bureau); Clearside Biomedical, Santen (Consultant).